Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 14, 2001, 10:40 AM CDT for Adams County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2001, 10:40 AM CDT (15:40 UTC)
- Expired
- May 14, 2001, 11:30 AM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:50 AM CDT | Hail 1 | Big Flats, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 9:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 14, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 141540 SVRLSE WIC001-141630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1040 AM CDT MON MAY 14 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL 1130 AM CDT * AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF NEW ROME...OR ABOUT 9 MILES SOUTH OF WISCONSIN RAPIDS...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEW ROME AT 1045 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ BOYNE LAT...LON 4437 8972 4426 8992 4366 8935 4381 8907
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:56 AM CDT, 7 hours 44 minutes earlier.
Area forecast discussion, May 14, 2:56 AM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 AM CDT MON MAY 14 2001 MAIN FORECAST PROBLEM WILL BE ASCERTAINING AMPLITUDE OF LOW LEVEL FORCING/BOUNDARY LOCATION AND INTERACTION FOR CONVECTIVE PRECIPITATION OVER THE NEXT FEW DAYS. SUBJECTIVE ANALYSIS AT 05Z SHOWS LOWS PRESSURE ACROSS NORTHWEST SOUTH DAKOTA. A WARM FRONT EXTENDS FROM THE LOW...SOUTHEAST THROUGH SOUTH DAKOTA-EXTREME NORTHEAST NEBRASKA-SOUTHWEST IOWA-NORTH- CENTRAL MISSOURI. DEWPOINTS IN THE VICINITY OF THIS BOUNDARY ARE IN THE LOWER 60S. REGIONAL RADARS SHOWING SHOWERS AND THUNDERSTORMS CONTINUING ON THE ELEVATED SIDE OF THE BOUNDARY...MAINLY ALONG EASTERN IOWA AND WESTERN ILLINOIS. THIS IS IN THE AREA OF MAXIMUM LOW LEVEL THETA-E ADVECTION. ALSO AIDING IN THE CONVECTION IS SOME UPPER LEVEL FORCING ASSOCIATED WITH THE JET NOTED ON WATER VAPOR AND IN THE PROFILER DATA. A SECOND AREA OF SHOWERS AND THUNDERSTORMS IS ALSO NOTED ACROSS SOUTHERN ONTARIO...ENTERING NORTHERN MINNESOTA. THIS ACTIVITY CONTINUES TO MOVE SOUTHEAST AND IS ALONG A WEAK SURFACE BOUNDARY AS WELL. IN THE SHORT TERM...EXPECT THE SURFACE FRONT TO GRADUALLY MOVE NORTHEAST. AS THIS OCCURS...MAIN LOW LEVEL FORCING MECHANISM WILL CAUSE CONVECTION TO DEVELOP ACROSS THE FORECAST AREA THIS MORNING. ALSO...SECOND AREA OF CONVECTION MAY MAKE IT INTO THE NORTHERN ZONES FROM NORTHERN MINNESOTA. WILL CONTINUE MID-RANGE PRECIPITATION CHANCES DESPITE LOW CONFIDENCE. AS THE FRONT CONTINUES NORTHEAST...STRONG CAPPING INVERSION BEHIND THIS FRONT WILL BRING SUNNY SKIES AND WARM TEMPERATURES INTO THE FORECAST AREA THIS AFTERNOON. BY EVENING...MOISTURE TRANSPORT MAXIMUM DEVELOPS...CAUSING THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT. CORFIDI VECTORS SUGGESTS THIS CONVECTION WILL MOVE SOUTH... DOWN INTO THE FORECAST AREA. THIS WILL PUSH THE BOUNDARY BACK INTO THE FORECAST AREA. THIS BOUNDARY SHOULD REMAIN ACROSS THE FORECAST AREA TUESDAY. MODIFIED FORECAST SOUNDINGS INDICATE MODERATE INSTABILITY WILL LITTLE CONVECTIVE INHIBITION. THINK THAT THUNDERSTORMS WILL FIRE ALONG THIS BOUNDARY LATE IN THE DAY TUESDAY. NEXT UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE UPPER MISSISSIPPI RIVER VALLEY TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THIS BOUNDARY...AS THERE IS ADEQUATE MOISTURE AND FORCING. AS FAR AS THE SEVERITY OF THE STORMS...THIS MORNINGS THREAT SHOULD BE HAIL...AS STORMS WILL BE QUITE ELEVATED. THIS IS THE SAME FOR TONIGHT AS WELL. TUESDAY COULD BE A DIFFERENT STORY GIVEN THE CAPPING INVERSION IS LESS. COULD REALIZE SOME SHEAR ALONG THE BOUNDARY...HOWEVER HAIL SHOULD BE THE MAIN THREAT. WEAK ENVIRONMENTAL FLOW SUGGESTS FLOODING MAY BE A PROBLEM SHOULD STORMS DEVELOP. CORDINATED WITH MKX. .LSE...NONE. KRC
In the hours before
Local storm report, May 14, 9:46 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
946 AM CDT MON MAY 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 AM 1 S ABBOTSFORD WI WIND DAMAGE
05/14/01 CLARK SEMI TRUCKS BLOWN OVER
ALONG HIGHWAY 13 ON CLARK 9
AND MARATHON COUNTY LINE.
REPORTED BY CLARK COUNTY
SHERIFF DEPARTMENT.
SHEALocal storm report, May 14, 10:01 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 AM CDT MON MAY 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0954 AM GILMAN WI 1 INCH HAIL
05/14/01 TAYLOR QUARTER SIZE HAIL REPORTED
BY HAM RADIO SPOTTERS.
SHEALocal storm report, May 14, 10:10 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 AM CDT MON MAY 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 AM GILMAN WI 1.75 INCH HAIL
05/14/01 TAYLOR REPORTED BY GILMAN POST
OFFICE. HAIL REACHED GOLF
BALL SIZE BRIEFLY. DAMAGE
UNKNOWN.
SHEALocal storm report, May 14, 10:21 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1021 AM CDT MON MAY 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 AM OWEN WI 1 INCH HAIL
05/14/01 CLARK REPORTED BY HAM RADIO
OPERATOR.
1019 AM OWEN WI 2 INCH HAIL
05/14/01 CLARK REPORTED BY HAM RADIO
OPERATOR.
SHEALocal storm report, May 14, 10:26 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1026 AM CDT MON MAY 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 2 E OWEN WI 1.75 INCH HAIL
05/14/01 CLARK REPORTED BY CLARK COUNTY
SHERIFF DEPARTMENT ALONG
HIGHWAY 29.
SHEALocal storm report, May 14, 10:39 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 AM CDT MON MAY 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1037 AM RIPLINGER WI 1 INCH HAIL
05/14/01 CLARK REPORTED BY HAM RADIO
SPOTTERS.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:12 AM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 63 min |
| May 14, 10:13 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 47 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.